Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 96, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2023, 6:25 PM CDT for Coffey County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 6:25 PM CDT (23:25 UTC)
- Expired
- May 12, 2023, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:31 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 12, 2:31 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 231 PM CDT Fri May 12 2023 .DISCUSSION... Issued at 226 PM CDT Fri May 12 2023 Forecast Highlights: -Strong to severe thunderstorms remain possible this afternoon and evening in eastern Kansas. -Cooler air arrives early next week. -At least slight chance POPs are in the forecast most days. Forecast Discussion: At 19Z, a compact and stacked area of low pressure was spinning over southwestern Nebraska. Thunderstorms had been rapidly developing on the northern side of the system in central Nebraska as lower pressure approached that area. Farther south, a warm, humid and unstable air mass was in place over eastern Kansas where dew points had reached the upper 60s and 70 degrees. Mesoanalysis showed surface based instability between 3500 and 4500 J/kg and effective bulk wind shear up to 40 kts just ahead of a surface boundary extending southward from the center of the surface low. However, a special release 19Z radiosonde from Topeka showed a stout cap in place between 850 and 800 mb. Given the cap, it will take a little extra forcing to get convective initiation. Current thinking is that development could occur between 21Z and 23Z, east of a line from Marysville to Manhattan to Council Grove. CAMs are still not in complete agreement on timing and location but confidence is generally moderate to high that at least scattered storms will develop. Given the parameters mentioned previously, severe weather could occur with any storm that develops. Large hail up to 2 inches in diameter and damaging wind to 70 mph remain possible. The tornado threat is slightly elevated as well, especially in far northeast Kansas where SRH is expected to increase into this evening. POPs decrease quickly after midnight with storms moving east. The surface low will move into Iowa tomorrow, taking the highest theta-e air to our east. Temperatures remain on the warm side tomorrow with highs in the 80s. Dry weather is currently expected. Atmospheric features become more subtle but POPs increase a bit on Sunday with some models showing a weak perturbation aloft. A cooler air mass moves into the region early next week as a surface ridge slides in from the north. Northwest flow becomes established aloft by Tuesday. Models show a few subtle waves in the flow that could initiate some showers or storms. Thus, most days next week have at least slight chance POPs from NBM. Several long range models show a stronger system moving through the Upper Midwest late next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1238 PM CDT Fri May 12 2023 The main concern for the first half of this TAF period is the threat for thunderstorms near the Topeka terminals. High resolution models show development possible near Topeka by mid afternoon. Timing does differ slightly from model to model, and coverage of storms will likely be scattered. Thus, just included VCTS for the most likely timeframe of storms. Otherwise, VFR conditions are anticipated this period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, May 12, 2:34 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 234 PM CDT Fri May 12 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible mainly across northeast and east central Kansas late this afternoon and tonight. Large hail up to two inches in diameter and damaging wind gusts to 70 mph will be the main hazards. A tornado or two is also possible, especially in far northeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 12, 3:49 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Fri May 12 2023
KSZ010-011-122115-
Nemaha-Marshall-
349 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Nemaha
and northeastern Marshall Counties through 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Axtell, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Nemaha
and northeastern Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 9617 3990 9627 4000 9631 4000 9607
TIME...MOT...LOC 2049Z 199DEG 29KT 3997 9618
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 4:35 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
435 PM CDT Fri May 12 2023
KSZ054-058-122215-
Coffey-Lyon-
435 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Coffey
and southeastern Lyon Counties through 515 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Olpe, Hartford and Neosho Rapids.
This includes Interstate 35 between mile markers 130 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9624 3848 9617 3838 9581 3817 9604
TIME...MOT...LOC 2134Z 203DEG 17KT 3818 9615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 5:11 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
511 PM CDT Fri May 12 2023
KSZ011-012-122300-
Brown-Nemaha-
511 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of eastern Nemaha and
western Brown Counties through 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wetmore, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sabetha, Wetmore, Fairview, Morrill, Goff, Hamlin and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
&&
LAT...LON 3996 9558 3965 9574 3965 9579 3957 9579
3957 9584 3958 9597 4000 9590
TIME...MOT...LOC 2211Z 196DEG 30KT 3963 9587
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 6:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT Fri May 12 2023
KSZ055-122330-
Osage-
600 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of central Osage County
through 630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Melvern Lake, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City, Lyndon, Burlingame, Scranton, Olivet, Melvern Lake and
Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
&&
LAT...LON 3844 9579 3850 9595 3853 9595 3885 9585
3872 9550 3871 9550
TIME...MOT...LOC 2300Z 203DEG 29KT 3855 9585
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 6:06 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
606 PM CDT Fri May 12 2023
KSZ012-024-122330-
Brown-Jackson-
606 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern Jackson
and southern Brown Counties through 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Netawaka, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holton, Horton, Everest, Whiting, Netawaka, Powhattan, Willis and
Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
&&
LAT...LON 3973 9538 3965 9546 3965 9556 3957 9556
3957 9557 3954 9557 3948 9563 3952 9580
3981 9570
TIME...MOT...LOC 2306Z 203DEG 28KT 3956 9571
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:35 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| May 12, 5:11 PM CDT | Special Weather Statement | TOP | Brown | 49 min |
| May 12, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 48 min |
| May 12, 6:00 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| May 12, 6:06 PM CDT | Special Weather Statement | TOP | Brown | 24 min |
| May 12, 6:32 PM CDT | Special Weather Statement | TOP | Brown | 43 min |
| May 12, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| May 12, 6:45 PM CDT | Special Weather Statement | TOP | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.